Alert archive / New Mexico / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Albuquerque, NM

August 20, 2002Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 20, 2002, 10:49 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 10:49 PM MDT (04:49 UTC)
Expired
Aug 21, 2002, 1:30 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Curry County, NM, Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 210449
FFWABQ
NMC009-041-210730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1048 PM MDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  NORTHERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 130 AM MDT

* AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED HEAVY RAIN ASSOCIATED WITH A CLUSTER OF THUNDERSTORMS
  FROM 10 MILES WEST OF PORTALES TO 15 MILES WEST OF CLOVIS.
  THE SHOWERS AND THUNDERSTORMS WERE MOVING TOWARD THE 
  NORTHEAST AT 20  MPH. HEAVY RAIN WILL BE FALLING ON AREAS
  THAT HAVE ALREADY RECEIVED UPWARDS OF 5 TO 6 INCHES OF RAIN
  IN THE PAST 24 HOURS.  ADDITIONAL RAINFALL WILL RESULT IN
  FLASH FLOODING IN AND NEAR THE PORTALES...FLOYD AND 
  CLOVIS AREAS.
  
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3449 10369 3401 10371 3401 10305 3454 10306

$$

KJ/CHJ
3 follow-up statements
000 
WGUS75 KABQ 210518
FFSABQ
NMC009-041-210730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1117 PM MDT TUE AUG 20 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM MDT FOR SOUTHERN CURRY
AND NORTHERN ROOSEVELT COUNTIES...

AT 1115 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST 
RAINFALL OCCURRING ALONG STATE ROAD 467 NORTH OF PORTALES AND ALONG HIGHWAY
84/60 BETWEEN CLOVIS AND SAINT VRAIN. VERY HEAVY RAINFALL WILL SPREAD INTO
THE CLOVIS AREA BEFORE 1130 PM. THE HEAVY RAIN AREAS SHOULD REMAIN NORTH OF 
THE PORTALES AREA.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF POOR DRAINAGE AND LOW LYING 
AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

KJ
000 
WGUS75 KABQ 210521 CCA
FFSABQ
NMC009-041-210730-

FLASH FLOOD STATEMENT...CORRECTED TYPO FIRST LINE.
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1117 PM MDT TUE AUG 20 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM MDT FOR SOUTHERN CURRY
AND NORTHERN ROOSEVELT COUNTIES...

AT 1115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST 
RAINFALL OCCURRING ALONG STATE ROAD 467 NORTH OF PORTALES AND ALONG HIGHWAY
84/60 BETWEEN CLOVIS AND SAINT VRAIN. VERY HEAVY RAINFALL WILL SPREAD INTO
THE CLOVIS AREA BEFORE 1130 PM. THE HEAVY RAIN AREAS SHOULD REMAIN NORTH OF 
THE PORTALES AREA.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF POOR DRAINAGE AND LOW LYING 
AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

KJ
000 
WGUS75 KABQ 210619
FFSABQ
NMC009-041-210715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1218 AM MDT WED AUG 21 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 130 AM MDT FOR
NORTHERN ROOSEVELT AND SOUTHERN CURRY COUNTIES HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL WAS MOVING 
RAPIDLY NORTHEAST INTO TEXAS. THE FLASH FLOOD POTENTIAL HAS DIMINISHED. 
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING 
IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

CHJ/KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:07 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 20, 9:07 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
907 PM MDT TUE AUG 20 2002

ANOTHER ACTIVE EVENING OF CONVECTION ACROSS THE FORECAST AREA AS YET ANOTHER SHORT
WAVES AFFECTS THE STATE...THIS TIME FROM THE WEST. APPEARS SHOWERS AND STORMS WILL
GO WELL INTO THE NIGHT OVER MOST AREAS. WILL END PRECIP AROUND MIDNIGHT FAR WEST
AND TOWAR DAYBREAK RIO GRANDE VALLEY...AND ALLOW ALL NIGHT CENTRAL MOUNTAINS ON
EAST. BEEFED UP CLOUDS ALL AREAS AND POPS CENTRAL AND EAST. WINDS AND TEMPS IN
GOOD SHAPE. 40

.ABQ...NONE.

CHJ

Nearby

Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.